Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 197, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 5, 2011, 12:33 AM CDT for 4 counties in Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2011, 12:33 AM CDT (05:33 UTC)
- Expired
- Aug 5, 2011, 1:15 AM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Ness County, KS, Rush County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1291 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 2488 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
893 WUUS53 KDDC 050533 SVRDDC KSC051-135-165-195-050615- /O.NEW.KDDC.SV.W.0197.110805T0533Z-110805T0615Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1233 AM CDT FRI AUG 5 2011 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN ELLIS COUNTY IN CENTRAL KANSAS... NORTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS... NORTHWESTERN RUSH COUNTY IN CENTRAL KANSAS... SOUTHEASTERN TREGO COUNTY IN WEST CENTRAL KANSAS... * UNTIL 115 AM CDT * AT 1232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BROWNELL...AND MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... BROWNELL... CEDAR BLUFF... ANTONINO... MAINLY RURAL AREAS OF NORTHEASTERN NESS...NORTHWESTERN RUSH... SOUTHEASTERN TREGO AND SOUTHWESTERN ELLIS COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3899 9978 3874 9923 3853 9979 3869 9997 TIME...MOT...LOC 0533Z 226DEG 25KT 3868 9980 WIND...HAIL 60MPH 1.00IN $$ UMSCHEID
2 follow-up statements
057 WWUS53 KDDC 050555 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1255 AM CDT FRI AUG 5 2011 KSC051-135-165-195-050615- /O.CON.KDDC.SV.W.0197.000000T0000Z-110805T0615Z/ TREGO KS-RUSH KS-NESS KS-ELLIS KS- 1255 AM CDT FRI AUG 5 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN ELLIS...NORTHEASTERN NESS...NORTHWESTERN RUSH AND SOUTHEASTERN TREGO COUNTIES UNTIL 115 AM CDT... AT 1251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM TREGO CENTER TO MCCRACKEN...AND MOVING NORTHEAST AT 30 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS. LOCATIONS IMPACTED INCLUDE... CEDAR BLUFF... ANTONINO... MAINLY RURAL AREAS OF NORTHEASTERN NESS...NORTHWESTERN RUSH... SOUTHEASTERN TREGO AND SOUTHWESTERN ELLIS COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3885 9986 3899 9978 3874 9923 3860 9961 TIME...MOT...LOC 0555Z 225DEG 27KT 3891 9978 3862 9953 WIND...HAIL 60MPH 0.75IN $$ UMSCHEID
258 WWUS53 KDDC 050611 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 111 AM CDT FRI AUG 5 2011 KSC051-135-165-195-050621- /O.EXP.KDDC.SV.W.0197.000000T0000Z-110805T0615Z/ TREGO KS-RUSH KS-NESS KS-ELLIS KS- 111 AM CDT FRI AUG 5 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ELLIS... NORTHEASTERN NESS...NORTHWESTERN RUSH AND SOUTHEASTERN TREGO COUNTIES WILL EXPIRE AT 115 AM CDT/1215 AM MDT/... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED OUT OF THE WARNED AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE THUNDERSTORMS AS THEY AFFECT ELLIS AND HAYS THROUGH 145 AM. LAT...LON 3885 9986 3899 9978 3874 9923 3860 9961 TIME...MOT...LOC 0611Z 225DEG 27KT 3899 9967 3870 9942 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:58 PM CDT, 8 hours 35 minutes earlier.
Area forecast discussion, Aug 4, 3:58 PM CDT, 8 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 358 PM CDT THU AUG 4 2011 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST ISSUE IS THE TIMING AND AREAL COVERAGE OF THUNDERSTORMS. THE HIGH-LEVEL JET THAT HAS BEEN SITUATED ACROSS THE NORTHERN PLAINS FOR MOST OF THE SUMMER HAVE BEGUN, AT LEAST TEMPORARILY, TO SAG SOUTHWARD TOWARD KANSAS. THIS TREND WILL CONTINUE FOR THE NEXT SEVERAL DAYS. THIS WILL FAVOR A FURTHER POSITION OF THE SURFACE FRONT ACROSS CENTRAL OR NORTHERN KANSAS. THEREFORE, THE RICH LOW- LEVEL MOISTURE THAT HAS BEEN PRESENT ACROSS THE DAKOTAS AND INTO NEBRASKA THIS SUMMER WILL PROGRESS INTO OUR FORECAST AREA BEHIND THIS FRONT. A FEW WEAK SHORTWAVE TROUGHS ARE ADVERTISED TO CROSS THE CENTRAL PLAINS AND HELP FOCUS LOW-LEVEL CONVERGENCE ALONG AND NORTH OF THE STALLED OUT FRONT. THE TIMING OF THESE FEATURES IS VERY DIFFICULT TO PINPOINT. SCATTERED TO ISOLATED SURFACE BASED THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH SATURDAY AND THEN INTO NEXT WEEK. ELEVATED THUNDERSTORMS ARE POSSIBLE EACH NIGHT IN A WARM ADVECTION PATTERN ASSOCIATED WITH THE NOCTURNAL LOW-LEVEL JET TO THE NORTH OF THE STALLED OUT FRONT. THE BEST CHANCE FOR THESE NOCTURNAL STORM CLUSTERS IS ALONG THE INTERSTATE 70 CORRIDOR. UNFORTUNATELY, IT IS VERY DIFFICULT TO PINPOINT EXACTLY WHERE THE HEAVIEST RAIN WILL BE WITH ANY STORM CLUSTER THAT DEVELOPS. BY SATURDAY AFTERNOON AND EVENING, THE HIGH-LEVEL JET WILL BE EVEN CLOSER TO OUR FORECAST AREA, WITH 250MB WINDS APPROACHING 50 KNOTS. SO SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE JUST ABOUT ANYWHERE IN CENTRAL AND SOUTHWESTERN KANSAS. HIGH TEMPERATURES THROUGH SATURDAY WILL DEPEND ON THE THE AMOUNT OF COOL OUTFLOW FROM ANY NOCTURNAL THUNDERSTORM CLUSTERS. BUT GENERALLY, THE HOTTEST TEMPERATURES WILL BE ALONG THE OKLAHOMA BORDER, WITH COOLER TEMPERATURES ALONG INTERSTATE 70 WHERE RAIN COOLED AIR MAY RESIDE ON THE COOL SIDE OF THE SURFACE FRONT. FINCH DAYS 3-7... MODELS IN GOOD AGREEMENT IN INCREASING THE UPPER FLOW OVER THE ROCKIES AND INTO THE CENTRAL PLAINS INTO NEXT WEEK. THERE WILL BE SEVERAL ROUNDS OF LATE AFTERNOON AND OVERNIGHT MESOSCALE CONVECTIVE COMPLEXES MAINLY IN THE NORTH FA WITH SOME POSSIBLY SEVERE ON SATURDAY NIGHT INTO MONDAY NIGHT. PLACEMENT OF ANY OUTFLOW BOUNDARIES WILL BE HARD TO PREDICT FOR DAILY HIGH TEMPERATURE FORECASTS BUT IN GENERAL THE NORTH WILL BE COOLER AND SOUTH FA WARMER INTO MONDAY. BY TUESDAY THE JET WILL DIVE MORE SOUTH AS UPPER LEVEL TROUGHING ENHANCES OVER THE PLAINS AND BRINGS A COLD FRONT ACROSS KANSAS WITH COOLER NORTH TO EASTERLY UPSLOPE FLOW INTO THURSDAY. AS FOR TEMPERATURES LOOK FOR OVERNIGHT LOWS IN THE 60 WEST TO 70 EAST INTO THURSDAY. DAYTIME HIGHS WILL BE TRICKY DEPENDENT ON JUST WHERE A COLD FRONT WILL END UP AFTER OVERNIGHT CONVECTION. FOR SUNDAY AND MONDAY HIGHS WILL RANGE FROM THE LOWER 90S NORTH TO AROUND 105 SOUTHEAST FA. FOR TUESDAY HIGH TEMPS SHOULD BE COOLER AND IN THE 80S NORTH TO NEAR 100 FAR SOUTH. THEN ON WEDNESDAY AND THURSDAY WITH COOLER HIGH PRESSURE DOMINATING THE PLAINS HIGHS WILL RANGE FROM THE MID 80S NORTH TO AROUND 90 SOUTH. && .AVIATION... A FEW THUNDERSTORMS COULD POP UP NEAR THE KGCK AND KDDC TAF SITES BY AROUND 22Z NEAR A WEAK CONVERGENCE LINE FOR A FEW HOURS. THEN A LARGE MESOSCALE COMPLEX OF STORMS SHOULD COME OUT OF NORTHWEST KANSAS AND COLORADO BY AROUND MIDNIGHT WITH SOME POSSIBLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS MAINLY NORTH OF A LINE FROM SYRACUSE TO LARNED AND NORTH WITH THE BEST CHANCE IN THE KHYS TERMINAL INTO 10 TO 12Z FRIDAY. BOTH KDDC AND KGCK COULD ALSO BE NEAR THE AREA OF SEVERE WINDS AFTER MIDNIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 96 70 101 / 30 30 30 30 GCK 70 95 67 96 / 30 30 30 30 EHA 70 98 69 98 / 30 30 30 30 LBL 72 98 69 101 / 30 30 30 30 HYS 70 90 70 96 / 60 60 30 20 P28 76 101 76 105 / 30 30 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/06/06
Hazardous weather outlook, Aug 4, 3:17 PM CDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 317 PM CDT THU AUG 4 2011 KSZ030-031-043>046-061>066-074>081-084>090-051130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 317 PM CDT THU AUG 4 2011 /217 PM MDT THU AUG 4 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT, ESPECIALLY ALONG AND NORTH OF A LINE FROM SCOTT CITY TO NESS CITY TO LACROSSE. LOCALLY HEAVY RAIN, SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE ARE CHANCES FOR THUNDERSTORMS EVERY DAY THROUGH WEDNESDAY AND EVEN BEYOND. THE BEST OPPORTUNITIES FOR SEVERE THUNDERSTORMS WITH VERY LARGE HAIL AND DAMAGING WINDS ARE DURING THE LATE AFTERNOON AND EARLY NIGHTTIME PERIODS FROM SATURDAY THROUGH MONDAY, AND THEN AGAIN BY WEDNESDAY EVENING. THE MOST FAVORED LOCATIONS FOR SEVERE STORMS DURING THESE PERIODS IS ALONG AND NORTH OF A LINE FROM SYRACUSE TO JETMORE TO STAFFORD, INCLUDING THE INTERSTATE 70 CORRIDOR. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING, ESPECIALLY ALONG AND NORTH OF A LINE FROM JOHNSON TO GARDEN CITY TO STAFFORD. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
In the hours before
Local storm report, Aug 4, 7:06 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
706 PM CDT THU AUG 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 4 SSE BEELER 38.37N 100.18W
08/04/2011 E60.00 MPH NESS KS PUBLIC
&&
GERARDLocal storm report, Aug 4, 9:16 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
916 PM CDT THU AUG 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 7 SW KENDALL 37.86N 101.63W
08/04/2011 E65.00 MPH HAMILTON KS PUBLIC
&&
GERARDSpecial weather statement, Aug 4, 11:53 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1153 PM CDT THU AUG 4 2011
KSZ030-031-044>046-050600-
ELLIS-LANE-NESS-RUSH-TREGO-
1153 PM CDT THU AUG 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR NESS...NORTHEASTERN LANE...
NORTHWESTERN RUSH...SOUTHERN TREGO AND SOUTHWESTERN ELLIS COUNTIES...
AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF BEELER...MOVING NORTHEAST AT
30 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
LAT...LON 3847 9936 3827 10005 3869 10031 3870 10029
3870 10016 3876 10016 3900 9967
TIME...MOT...LOC 0453Z 240DEG 25KT 3849 10005
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:22 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 38 min |
| Aug 4, 11:53 PM CDT | Special Weather Statement | DDC | Ness | 67 min |
| Aug 5, 1:37 AM CDT | Special Weather Statement | DDC | Ford | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.